Missouri, 2015

Damaging Wind in Missouri, May 29, 2015

May 29, 2015 · NWS PAH · 1 event in 1 county or zone

Isolated thunderstorms moved northward across southeast Missouri. These storms were on the eastern edge of an air mass characterized by much higher precipitable water values and stronger instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated thunderstorms moved northward across southeast Missouri. These storms were on the eastern edge of an air mass characterized by much higher precipitable water values and stronger instability. The combination of steep lapse rates and dry mid-level air supported the development of an isolated damaging microburst in Bollinger County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 29, 5:07 PM CST, 18 minutes earlier.

Area forecast discussion, May 29, 5:07 PM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CDT FRI MAY 29 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 132 PM CDT FRI MAY 29 2015

THE HRRR PICKS UP ON CONVECTION TO OUR WEST IF OVERDONE A TAD. IT
BASICALLY MIGRATES SCATTERED CONVECTIVE ELEMENTS INTO OUR SEMO
OZARK COUNTIES TONIGHT. IT DOS NOT MODEL ACCURATELY THE WIDELY
SCATTERED ACTIVITY IN OUR EAST...BUT DOES SUGGEST SIMILAR TREND
THERE INTO THE EARLY EVENING HOURS.

OVER TIME...SYNOPTIC MODELING IS THE SAME...DRAWING FRONT IN AND
THIS WEEKEND WITH PASSAGE AND HIGH POP EVENT. LACKING STRONG
FORCING...IT APPEARS TO BE MAINLY A HEAVY RAIN THREAT...WITH
PERHAPS PULSE MAINLY HEAT OF DAY STORMS BEARING WATCH ON THEIR
INTENSITY. POPS PEAK ALONG/AHEAD OF PASSING BOUNDARY SATURDAY INTO
SATURDAY NIGHT.

ON THE BACK SIDE OF THE FRONT BEGINNING SUNDAY INTO SUNDAY
NIGHT...POPS MAY LINGER BUT DRIER AIR STARTS TO WORK DOWN THE
COLUMN. WE'LL SEE SOME DEW POINTS DROPPING BACK INTO THE 50S THEN
AND EFFECTIVELY THIS WILL WORK TOWARD ENDING POPS FROM NORTHWEST
TO SOUTHEAST WITH TIME.

SUMMER LIKE WARMTH/HUMIDITY 80S/60S CONTINUES UNTIL FROPA...AFTER
WHICH THE MOVE BACK INTO THE 70S/50S COMMENCES SUNDAY-SUNDAY
NIGHT.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)
ISSUED AT 153 PM CDT FRI MAY 29 2015

A WEAK UPPER-LEVEL FLOW PATTERN WILL CONTINUE THROUGH THE LONG
TERM...WHICH SHOULD BECOME MORE FREQUENT AS WE HEAD INTO THE SUMMER
MONTHS. EARLY IN THE WEEK...WEAK TROUGHING OVER THE LOWER OHIO
VALLEY WILL BRING SOMEWHAT COOLER AND DRIER CONDITIONS. BROAD
RIDGING WILL FOLLOW IN THE WAKE OF THE TROUGH FOR MID TO LATE WEEK.
THIS WILL RESULT IN A GRADUAL INCREASE IN WARMTH AND HUMIDITY.

AS FAR AS THE SPECIFICS...MONDAY THROUGH TUESDAY NOW LOOK MAINLY DRY
AND A LITTLE COOLER. THE MODELS HAVE TRENDED DRIER AND A BIT COOLER.
POPS WILL BE REMOVED FOR MUCH OF THE AREA...BUT A SLIGHT CHANCE OF
SHOWERS WILL BE KEPT FOR PARTS OF WESTERN KENTUCKY. WITH THE COOLER
AND DRIER AIR...INSTABILITY LOOKS TOO LIMITED FOR THUNDER. LINGERING
CLOUDS SHOULD KEEP HIGHS IN THE 70S ON MONDAY. EVEN WITH LOTS OF SUN
ON TUESDAY...HIGHS SHOULD GENERALLY BE AROUND 80 DEGREES. AS FOR
OVERNIGHT LOWS...HIGH PRESSURE OVER THE GREAT LAKES WILL BRING DRIER
AIR AND LIGHT WINDS...WHICH SHOULD ALLOW MOST PLACES TO FALL INTO
THE 50S.

WEDNESDAY THROUGH FRIDAY...LOW LEVEL WINDS WILL VEER FROM THE EAST
INTO THE SOUTH AS THE HIGHS RETREATS TO THE EAST COAST. LOW LEVEL
MOISTURE WILL SLOWLY CREEP UP. WITH THE INCREASING MOISTURE WILL
COME A SMALL CHANCE OF DIURNALLY INDUCED SHOWERS AND
STORMS...ESPECIALLY THURSDAY AND FRIDAY. HIGHS WILL INCH BACK INTO
THE LOWER AND MID 80S...AND OVERNIGHT LOWS WILL BE IN THE 60S.

&&

.AVIATION...
ISSUED AT 607 PM CDT FRI MAY 29 2015

PRIOR TO THE EFFECTIVE ISSUANCE OF THE 00Z SATURDAY WFO PAH TAF
FORECAST PACKAGE...A SMALL CLUSTER OF SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO MOVE NORTHWEST OF THE KCGI TAF SITE...SO DID NOT
INCLUDE PRECIPITATION AT THE BEGINNING OF THE FORECAST. THE
OVERALL CLUSTER OF SHOWERS AND THUNDERSTORMS MAY PERSIST BRIEFLY
WITH THE DEVELOPMENT OF A WEAK LOW LEVEL JET...SO ADDED A MENTION
OF RAIN IN THE 03Z-07Z TIME FRAME AT KCGI.

THE BULK OF CONVECTION SHOUSL HOLD OFF UNTIL TOMORROW AFTERNOON.
ATTEMPTED TO KEEP VFR CEILINGS AND VISIBILITIES FOR MOST OF THE
TAF SITES IN PLACE PRIOR TO THE ONSET OF CONVECTION ON SATURDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

AVIATION...SMITH
Hazardous weather outlook, May 29, 3:29 AM CST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
429 AM CDT FRI MAY 29 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-301000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
429 AM CDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE BOTH TODAY AND
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY SATURDAY INTO
SATURDAY NIGHT. A FEW STORMS COULD BE ON THE STRONG SIDE...BUT
THE CHANCE FOR SEVERE STORMS REMAINS LOW.

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE MUCH OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The Paducah radar (KPAH), 116 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bollinger

When
May 29, 5:25 PM CST
Where
Bollinger County, Zalma
Measured
74 kt (85 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
37.150, -90.080

Extensive damage occurred within the town limits of Zalma. About two dozen trees were uprooted or snapped. At least one tree landed on a house, and another tree hit a vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569271.